Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 183, NWS Quad Cities, IA

August 25, 2003Jefferson County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 25, 2003, 8:29 PM CDT for Jefferson County, Iowa. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 8:29 PM CDT (01:29 UTC)
Expired
Aug 25, 2003, 9:30 PM CDT
In force
61 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Jefferson County, IA

The radar

The Quad Cities radar (KDVN), 138 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2110 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 260129
SVRDVN
IAC101-260230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
829 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST IOWA

* UNTIL 930 PM CDT

* AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES WEST
  OF LIBERTYVILLE...OR 3 MILES EAST OF ELDON...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   LIBERTYVILLE BY 850 PM CDT.
   FAIRFIELD BY 915 PM CDT.
   8 MILES SOUTHWEST OF PLEASANT PLAIN BY 930 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

LAT...LON 4107 9218 4092 9217 4092 9179 4115 9185

$$

SHEETS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 4:30 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 25, 4:30 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
430 PM CDT MON AUG 25 2003

DIFFICULT FORECAST IN THE SHORT TERM WITH SEVERAL CONCERNS:
   1) TIMING OF FRONT AND ASSOCIATED PCPN CHCS
   2) THREAT OF SEVERE WX
   3) HEAT AND NEED FOR HEADLINES
PERSISTENT WARM ADVECTION ON NOSE OF 25-30 KT JET FEEDING CONVECTION
FROM SOUTHERN MN INTO WI. THIS CONVECTION AND CLOUDS HAVE
REINFORCED FRONTAL ZONE WITH STRONG TEMP GRADIENT RANGING FROM U70S
OVER PORTIONS OF WEST CENTRAL WI AND SOUTHEAST MN...TO THE
L100S OVER SOUTHWEST IA OUTFLOW FROM MORNING CONVECTION TO OUR NORTH
COUPLED WITH BACKING LLVL FLOW AHEAD OF SURFACE LOW IN PLAINS
RESULTED IN E/SE FETCH FOR MOST OF DAY WHICH LIMITED RISES EVEN UNDER FULL
SUN. HOWEVER...LAST COUPLE OF HOURS WINDS HAVE TAKEN ON MORE
OF A SOUTHERLY COMPONENT AND HAVE JUMPED VERY CLOSE TO RECORD LEVELS
IN A FEW LOCATIONS. DEWPTS HOLDING IN THE M/U 60S...SO IT/S HOT
BUT NOT OPPRESSIVE.

MODELS SHOW A LOT OF VARIATION ON FRONTAL TIMING NEXT 24-36 HRS AND HAVE
SIDED TOWARD THE FURTHER NORTH AND SLOWER POSITIONING ADVERTISED
BY THE 12Z GFS...12Z UKMET AND THE LATEST META RUN (18Z).
CONCERNING IS THE AMOUNT OF BAROCLINICITY JUST TO OUR NORTH AHEAD OF
SHORTWAVE SEEN ON 12Z ANALYSIS OVER PLAINS. CONVECTION LIKELY TO
DEVELOP/INTENSIFY OVER SOUTHERN MN/NORTHERN IA AND SOUTHERN WI THIS EVE.
COULD SEE FORWARD AND SOMEWHAT FAST MOVING MCS BEING ON EDGE
OF WESTERLIES. THICKNESS FIELDS WOULD SUPPORT INITIAL MOVEMENT DUE EAST
BEFORE TURNING SOUTHEAST WITH COLD POOL/CORIOLIS EFFECT.
THIS WOULD PUT NORTHERN IL AND FAR NORTHEAST IA AT RISK TO GET GLANCING
BLOW. PLACED CHC POPS NORTH OF HIGHWAY 30 WITH SLIGHT CHC JUST NORTH
OF I 80.

TUESDAY...KEPT CHC POPS IN WITH SLIGHT CHC IN THE SOUTH AS ETA AND GFS3
BUFKIT SOUNDINGS SHOW CIN LOWERING LATE MORNING AND EARLY AFTN.
MODELS ALSO SHOW WEAK SHORTWAVE DIVING E/SE FROM DAKOTAS...THUS PCPN
POTENTIAL COULD END UP BEING HIGHER THAN GOING POPS ESPECIALLY IN
THE NORTH AND WILL NEED TO BE MONITORED. IT APPEARS SHORTWAVE OF NOTE SHOWS
UP IN WATER VAPOR PICS IN WESTERN IDAHO ATTIM. FAVORING SLOWER FRONTAL
MOVEMENT THUS SIDED TOWARD WARMER ETA GUIDANCE ON TEMPS. MOST AREAS SHOULD
GET BACK WELL INTO THE 90S WITH EVEN FEW 100 DEG READINGS POSSIBLE IN THE
SOUTHWEST ZONES. TRICKY CALL IN THE NORTH WHERE MORE CLOUDS AND
POTENTIAL OF SOME CONVECTION COULD BUST FORECAST MAXES. HEAT INDICES WILL
LIKELY BE PUSHING 105 TO 110 DEGS.

TUESDAY NIGHT...FRONT TO SLIDE ACROSS CWA. WENT WITH LOW POPS IN THE NORTH
AND CHC POPS ELSEWHERE. AGAIN...THESE POPS MAY BE TOO LOW WITH
SHORTWAVE. STAYED ON WARM SIDE OF GUIDANCE ON MINS.

AGONIZED OVER WHETHER TO ISSUE HEAT ADVISORY THROUGH TUE FOR LOCATIONS
MAINLY SOUTHWEST OF A CEDAR RAPIDS TO PRINCETON LINE.
HOWEVER...LAST NIGHT/EARLY THIS MORNING TO OUR SOUTH/WEST HEAT INDICES DROPPED
BELOW 80 DEGS FOR COUPLE OF HOURS BETWEEN 09Z-12Z. MOST OF THE
AREA AT RISK WILL LIKELY BE RELATIVELY CLOUD FREE FOR MUCH OF THE NIGHT...AND
WITH LIGHT WINDS BELIEVE RADIATIVE COOLING WILL ALLOW HEAT INDICES TO
DROP BELOW 80 DEGS FOR FEW HOURS AS WELL.

MCCLURE

WEDNESDAY THROUGH SUNDAY...
CHALLENGES ARE BEST RAIN CHANCES MID TO LATE WEEK...THEN MAGNITUDE
OF COOLDOWN FOR WEEKEND. SOME DISAGREEMENT WITH MODEL POSITION OF
TUESDAY NIGHTS FRONT...WITH UKMET HOLDING IT UP EAST TO WEST ACROSS
AREA DURING DAY...THEN PUSHING IT NORTH AS WARM FRONT AS HIGH PLAINS
CYCLONE INTENSIFIES. GFS...AND TO GREATER EXTENT...ETA PUSH FRONT
FURTHER SOUTH. CONCENSUS HERE IS UKMET MAY BE CLOSER TO REALITY...
WITH FRONT GETTING HUNG UP OUT WEST UNDER SHORTWAVE RIDGE IN WEAK
UPPER LEVEL ZONAL FLOW. KEPT IN LOW POPS FOR MORNING AND POSSIBLY
LATE AFTERNOON CONVECTION ALONG AND SOUTH OF FRONT...BUT LIKE PAST
FEW WEAK FRONTS MAY BE TOO CAPPED AND NOT REACH CONVECTIVE
TEMPERATURE FOR AFTERNOON OR EVENING CONVECTION. THUS STAY BELOW
SLIGHT CHANCE POPS IN AFTERNOON AND EVENING AS FRONT PUSHES BACK
NORTH. ON THURSDAY...WENT WITH COMPROMISE BETWEEN ETA AND GFS
FRONTAL POSITION...KEEPING AFTERNOON CHANCES FOR TSRA ONLY IN
NORTHWEST. BEST RAIN CHANCES WILL BE FOCUSED ON THURSDAY NIGHT AS
STRONG SHORTWAVE PUSHES CANADIAN COLD FRONT THROUGH AREA.

TEMPWISE...WENT ABOVE GUIDANCE THURSDAY AS SITUATION LOOKS IDEAL FOR
PREFRONTAL WARMING THAT IS NOT TYPICALLY HANDLED WELL AND AVERAGED
ABOUT 5 DEG ABOVE MEX. ON FRIDAY AND SATURDAY H85 COLD ADVECTION
KICKS IN WITH TEMPS AS LOW AS 8 TO 10 C NORTH BY SAT MORNING. HIGHS
IN 70S AND LOWS IN 50S LOOKS REASONABLE AS ALBERTA HIGH SLIDES
SOUTHEAST ACROSS AREA BY SUNDAY MORNING. WILL NOT BUY MEX HIGHS ONLY
IN 60S IN NORTH JUST YET WITH CLOUD COVER...STRENGTH OF HIGH...AND
AIRMASS DEWPOINTS STILL IN QUESTION THAT FAR OUT.

SHEETS

.DVN...
IA...NONE.
IL...NONE.
MO...NONE.
Hazardous weather outlook, Aug 25, 5:00 AM CDT, 15 hours 29 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-260945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

HOT AND HUMID CONDITIONS WILL OCCUR TODAY WITH TEMPERATURES CLIMBING
INTO THE 95 TO 100 DEGREE RANGE. HEAT INDICES OF 100 TO 105 WILL BE
COMMON...WITH DANGEROUS HEAT INDICES OF 105 TO 110 POSSIBLE SOUTH OF
A BELLE PLAINE TO GALESBURG LINE.

TONIGHT...THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY NORTH OF
HIGHWAY 30. PLENTIFUL LOW LEVEL MOISTURE AND HIGH INSTABILITY
SUGGESTS THAT SEVERE STORMS ARE POSSIBLE. IF SEVERE STORMS
DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WINDS IN THE FORM OF A
SMALL SQUALL LINE. CURRENT INFORMATION SUGGESTS WIND GUST POTENTIAL
OF UP TO 60 MPH IS POSSIBLE. HOWEVER IF MOISTURE AND INSTABILITY IS
GREATER THAN EXPECTED...WIND GUSTS OVER 70 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORMS MAY STILL BE ONGOING NORTH OF HIGHWAY 30 AROUND
DAWN...BUT WILL DISSIPATE BY MID MORNING. BOUNDARIES LEFT OVER BY
THE OVERNIGHT STORMS WILL PROVIDE THE FOCUS FOR AFTERNOON
THUNDERSTORM DEVELOPMENT...ESPECIALLY AS THE COLD FRONT MOVE SOUTH
INTO THE REGION. STORMS COULD AGAIN BECOME SEVERE IN THE LATE
AFTERNOON AND EVENING DUE TO HIGH INSTABILITY AND MOISTURE LEVELS.

THE AREA MOST AT RISK TUESDAY APPEARS TO BE ALONG AND SOUTH OF
INTERSTATE 80.

ON THURSDAY AND FRIDAY...THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH OF
HIGHWAY 30. SPOTTER ACTIVATION MAY AGAIN BE NEEDED TUESDAY AFTERNOON
AND EVENING SOUTH OF INTERSTATE 80.

SF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 8:39 PM CDTSevere Thunderstorm WarningDVNWashington51 min
Aug 25, 9:01 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine44 min
Aug 25, 10:29 PM CDTSevere Thunderstorm WarningDVNLinn46 min
Aug 26, 4:46 PM CDTSevere Thunderstorm WarningDVNLee54 min
Aug 26, 5:56 PM CDTSevere Thunderstorm WarningDVNLee54 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.